Utah, 2009

Damaging Winds in Utah, June 30, 2009

June 30, 2009 · NWS SLC · 3 events in 2 counties and zones

Several thunderstorms in northern Utah produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Several thunderstorms in northern Utah produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 30, 9:18 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 9:18 AM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT TUE JUN 30 2009

.SYNOPSIS...HIGH PRESSURE WILL SLOWLY SHIFT EAST THROUGH
FRIDAY...ALLOWING MOISTURE TO INCREASE ACROSS THE AREA. A DRIER
AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST OVER
THE WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE OVER THE AREA WILL MIGRATE TO THE EAST
TOMORROW. MIDLEVEL MOISTURE UNDER THE RIDGE IS INCREASING...WITH
INCREASED CLOUDINESS OVER THE WEST AND SOUTH ALREADY TODAY. THE
12Z SLC SOUNDING SHOWS A PWAT VALUE OF 0.45 INCHES...UP FROM 0.31
INCHES OF YESTERDAYS 12Z SOUNDING. THE LOWER LEVELS ARE
BEGINNING TO MOISTEN AS WELL...WITH DEWPOINTS A FEW DEGREES HIGHER
AT MOST STATIONS STATEWIDE. HOWEVER...WITH MOST OF THE MOISTURE
STILL CONFINED TO THE MID LEVELS...PRECIPITATION WILL LIKELY NOT
HIT THE GROUND AND THE GREATEST THREAT WITH THE THUNDERSTORMS WILL
BE GUSTY WINDS. ANY PRECIPITATION THAT FALLS WILL BE OVER THE
HIGHER TERRAIN.

A WEATHER DISTURBANCE CURRENTLY OVER SOUTHEASTERN NEVADA IS
EXPECTED TO MOVE NORTHWARD ALONG THE STATE LINE AND CROSS THE
NORTHWEST CORNER OF THE STATE OVERNIGHT. THE GOES SOUNDER
INDICATES PW VALUES AROUND AN INCH ASSOCIATED WITH THIS
DISTURBANCE...SO WILL LIKELY BOOST POPS OVER EXTREME NORTH AND
WEST PORTION OF THE STATE OVERNIGHT WITH THE AFTERNOON PACKAGE.

AS THE HIGH PRESSURE MOVES TO THE EAST...MOIST AIR WILL MOVE UP
FROM THE SOUTH THROUGH FRIDAY. BOTH THE NAM AND GFS SHOW PWAT
VALUES REACHING OVER AN INCH ACROSS MUCH OF THE STATE BY FRIDAY.
WITH PW VALUES AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL ACROSS
MUCH OF THE STATE AND RELATIVELY LIGHT WINDS...HEAVY RAIN WILL BE
THE MAIN THREAT THURSDAY AND FRIDAY.

MOISTURE WILL BEGIN TO DECREASE FROM THE SOUTHWEST ON SATURDAY AS
DRY AIR AHEAD OF A PACIFIC SYSTEM FILTERS INTO THE AREA.
HOWEVER...ENOUGH MOISTURE WILL LINGER THAT AFTERNOON CONVECTION
WILL LIKELY FORM OVER THE HIGHER TERRAIN ON SATURDAY. CONDITIONS
WILL CONTINUE TO DRY THROUGH EARLY NEXT WEEK AHEAD OF THE
APPROACHING PACIFIC SYSTEM.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO TURN
TO THE NORTHWEST BETWEEN 20Z AND 22Z TODAY. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THE DAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...HOSENFELD/TRAPHAGAN
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 30, 3:48 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 AM MDT TUE JUN 30 2009

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
448 AM MDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP TODAY...MAINLY OVER THE HIGH
TERRAIN AND FAR NORTHWEST UTAH. SOME OF THESE STORMS COULD PRODUCE
WIND GUSTS IN EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA THROUGH
FRIDAY...RESULTING IN INCREASED THUNDERSTORM COVERAGE. GUSTY
WINDS ARE POSSIBLE WITH SOME OF THE STORMS. LOCALLY HEAVY RAIN
WILL ALSO BECOME A POSSIBILITY...ESPECIALLY ON THURSDAY AND
FRIDAY.

THE AIRMASS WILL THEN GRADUALLY DRY THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 152 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
June 30, 2:20 PM MST to 2:40 PM MST
Where
Tooele County, 10.24 mi NE of Gold Hill to 15.43 mi SSW of Arinosa
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -113.700

The West Salt Flats sensor recorded a wind gust of 67 mph, and 20 minutes later the North Salt Flats sensor recorded a gust of 62 mph.

Thunderstorm Wind, Tooele

When
June 30, 3:15 PM MST to 3:20 PM MST
Where
Tooele County, 2.52 mi ESE of (Dpg)michael Aaf Dug to 0.53 mi E of (Dpg)michael Aaf Dug
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.160, -112.890

The White Sage sensor recorded a 65 mph wind gust, and then the Ditto sensor recorded a 67 mph wind gust 5 minutes later.

Thunderstorm Wind, Cache

When
June 30, 6:26 PM MST
Where
Cache County, 2.32 mi SSE of Wellsville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.620, -111.930

A 60 mph wind gust was recorded at the Wellsville sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184866, 184867, 184868.